Since Fifty Shades of Grey, women worldwide are getting into porn – apparently. A survey by online bingo site Dotty Bingo found that 44 per cent of women preferred reading about the (often fictional) erotic adventures of others to taking part in their own sex lives. Erotica is played out in your mind, which can cause you to not be present in your body when having sex. It’s important to diversify arousal cues.
Cure: If you’ve been using the book (or any erotica) as a form of solo arousal, it’s important to leave the fantasy out of your mutual sex life. In the heat of the moment when arousal is building, it’s surprising how easy it is to lose focus on what your partner is doing.
Buzz-kill: Birth control
Recent studies suggest that birth control pills can decrease sex drive in some women, by altering hormones, particularly testosterone and oestrogen. The pill tricks sex hormones into thinking you’re already pregnant by stalling ovulation and replicating the hormonal signals of pregnancy. While some women report little or no impact, others are significantly affected by contraception. It can take a couple of months off the Pill to get your groove back. Italian scientists recently confirmed that the Pill appears to affect a woman’s sensitivity to smells. According to research, women’s sense of smell is heightened just before menstruation. However the contraceptive pill tampers with this cycle, so your smell receptors aren’t as responsive to the male (or female) pheromone, and may reduce your interest in sex.
Cure: Leading Australian naturopath Mim Beim, author of Natural Therapies to Boost the Mood and Mind, recommends taking herbal aphrodisiacs while on the Pill. Sanskrit herbs shatavari, withania and tribulus are natural libido boosters, she says.
Now ogling other people’s photos online (sounds kinda creepy when you put it like that) is a bona fide hobby, it’s considered ‘normal’ for two people who cohabit to be in separate corners of cyberspace – despite being in the same room. Or bed. Social Media creeps into the bedroom more than we realise, and it makes it nigh on impossible to get in the mindspace for intimacy. Women’s libidos are incredibly sensitive to distraction – whether it’s a pile of washing or baby shower album – so checking your facebook feed can be more deleterious than you might realise.
Cure: Look out for this sticker on a bumper bar near you: log off to get off. To stimulate and nurture processes critical to desire and arousal, you need to give it your full attention (in meditator speak, you need ‘show up’). All your focus should be right there between the two of you. Switch off your smart phones so the only sounds you can focus on is the sounds of excitement, not a new Facebook alert.
Buzz-kill: Spin class
Here’s what your spin instructor won’t tell you: bike seats can jeopardise women’s sex drive by compressing genital blood vessels and nerves according to Yale University research. While seat configuration plays a part in how much pressure is on your lady bits, as a general rule, lower handlebars mean more pressure due to the angle riders occupy.
Cure: Try alternating spin class with another high intensity activity such as body pump or outdoor sprint intervals. Alternatively, before you mount (the bike, that is), adjust the handlebars so they that they are in line with, or higher than, the seat.
Mood stabilisers such as SSRIs (Selective Serotonin Reuptake Inhibitors) and other antidepressants can have unfavourable effects on sexual desire and are known to cause anorgasmia, says Dr McCoy. “Some medications may also affect your ability to orgasm.” Medications can block or disrupt reproductive hormones, which are the chemicals responsible for sexual desire.
Cure: Hutchings suggests consulting your health provider. “It’s really important that you talk to your doctor or psychiatrist about this. Many doctors fail to bring this up in the initial consultation. Sometimes it’s as simple as trying a new antidepressant, and once the other one is out of your system, you should find that your ability to orgasm returns.” Note: Don’t make any changes to your prescribed dose without the direction of your health care provider.